Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 170, NWS Springfield, MO

May 12, 2002Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 12:55 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 12:55 PM CDT (17:55 UTC)
Expired
May 12, 2002, 2:00 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Cherokee County, KS, Crawford County, KS

What was reported inside it

TimeReportWhereRemark
May 12, 1:19 PM CDTHail 1West Mineral, KS
May 12, 1:36 PM CDTHail 1Pittsburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 121755
SVRSGF
KSC021-037-121900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS
  CRAWFORD COUNTY IN SOUTHEAST KANSAS

* UNTIL 200 PM CDT

* AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ALTAMONT...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WEST MINERAL...COLUMBUS...MCCUNE BY 115 PM CDT.
   SCAMMON...BAXTER SPRINGS BY 120 PM CDT.
   WEIR...CHEROKEE...GALENA BY 125 PM CDT.
   PITTSBURG BY 130 PM CDT.
   FRONTENAC...ARMA BY 135 PM CDT.
   ARCADIA BY 145 PM CDT.

THE TOWNS OF SHERMAN...HALLOWELL...SHERWIN...SKIDMORE AND ROSELAND
ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3736 9508 3700 9507 3699 9462 3768 9462
          3769 9507

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:19 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 12, 11:19 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1119 AM CDT SUN MAY 12 2002

DID A QUICK UPDATE TO LOWER POPS ACROSS CWA...LOOKS LIKE MOST UPPER
LEVEL ENERGY WILL BE TONIGHT OVER SERN 1/2 OF CWA. THIS SHOULD BE
THE BEST TIME FOR HEAVY RAIN. LATEST MODELS SHOWS MOST OF POTENTIAL
HEAVY RAIN FROM SGF AND POINTS EAST.

ANYHOW...WILL KEEP FFA GOING TODAY FOR ALL ZONES...THEN WILL LIKELY
TRIM BACK FFA FOR TONIGHT PERIOD..STAY TUNED.  STILL HAVE SEVERAL
ROADS CLOSED ACROSS CWA AND WONT TAKE MUCH RAIN TO MAKE THINGS WORST.

ALSO LOWER TEMPERATURES A TAD ACROSS CWA. COLD FRONT ALREADY INTO
NWRN/NRN ZONES.

DAY 4 THRU 7 ISC GRIDS ALREADY SENT.

.SGF...
.FLOOD WATCH TODAY ALONG AND NORTH OF A LINE FROM COLUMBUS KANSAS TO
STOCKTON AND OSAGE BEACH MISSOURI.
.FLOOD WATCH TODAY AND TONIGHT ALONG AND SOUTH OF A JOPLIN TO
BOLIVAR...LEBANON AND VIENNA LINE.

SS

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.